Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the Natanzon-Turaev compactification of the Hurwitz space

Author: Steven P. Diaz
Journal: Proc. Amer. Math. Soc. 130 (2002), 613-618
MSC (2000): Primary 14H10; Secondary 57M12
Published electronically: October 23, 2001
MathSciNet review: 1866008
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Natanzon and Turaev have constructed by topological methods a compactification of the Hurwitz space, that is, the space of simple branched covers of the two-sphere. Here we show that this compactification is homeomorphic to a compactification mentioned by Diaz and Edidin (in 1996) that was constructed by algebraic methods. Using this we are able to show by example that the Natanzon-Turaev compactification can be singular, that is, not a manifold.

References [Enhancements On Off] (What's this?)

  • [A] E. Arbarello, On subvarieties of the moduli space of curves of genus $g$ defined in terms of Weierstrass points, Lincei-Mem. Sci. Fis., ecc.-1978-S. VIII, Vol. XV, Sez. I, 1. MR 80f:14013
  • [DE] S. Diaz and D. Edidin, Towards the Homology of Hurwitz Spaces, J. Differential Geometry Vol. 43, No. 1, (1996), 66-98. MR 98e:14028
  • [F] W. Fulton, Hurwitz schemes and the irreducibility of moduli of algebraic curves, Ann. Math. 90 (1969), 542-575. MR 41:5375
  • [Ha] R. Hartshorne, Algebraic Geometry, Springer-Verlag, New York, 1977. MR 57:3116
  • [HM] J. Harris and D. Mumford, On the Kodaira dimension of the moduli space of curves, Inventiones Mathematicae 67 (1982), 23-86. MR 83i:14018
  • [Hu] A. Hurwitz, Über Riemann'sche Flächen mit gegeberen Verzweigungspunkten, Math. Ann. 39 (1891), 1-61.
  • [M] S. Mochizuki, The geometry of the compactification of the Hurwitz scheme, Publications RIMS, Kyoto University, 31 (1995), 355-441. MR 96j:14017
  • [NT] S. Natanzon and V. Turaev, A compactification of the Hurwitz space, Topology 38, No. 4, (1999), 889-914. MR 2000b:57004

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14H10, 57M12

Retrieve articles in all journals with MSC (2000): 14H10, 57M12

Additional Information

Steven P. Diaz
Affiliation: Department of Mathematics, Syracuse University, Syracuse, New York 13244

Keywords: Hurwitz space
Received by editor(s): August 17, 1999
Received by editor(s) in revised form: March 8, 2000
Published electronically: October 23, 2001
Communicated by: Michael Stillman
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society